Texas, 2018

Wildfire in Texas, March 18 to 19, 2018

March 18 to 19, 2018 · NWS AMA · 1 event in 1 county or zone

The Old Muddy Road Wildfire began about nineteen and a half miles northwest of Amarillo Texas in Potter County around 1815CST. The wildfire was caused by downed power lines and consumed four thousand and four hundred and eighty acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Old Muddy Road Wildfire began about nineteen and a half miles northwest of Amarillo Texas in Potter County around 1815CST. The wildfire was caused by downed power lines and consumed four thousand and four hundred and eighty acres. There was a report of twenty homes threatened and thirteen homes destroyed by the wildfire. There were also forty other structures threatened and ten other structures destroyed. There were no reports of any injuries or fatalities. There were a total of nine fire departments and other fire agencies that responded to the wildfire including the Texas A&M Forest Service. The resources assigned included two TFS taskforces, two TIFMAS engine strike teams, two heavy air tankers, lead plane and an aerial supervision platform. The wildfire was contained around 1100CST and 1200CST on March 19.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 18, 2:39 PM CST, 3 hours 36 minutes earlier.

Area forecast discussion, Mar 18, 2:39 PM CST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
339 PM CDT Sun Mar 18 2018

.DISCUSSION...

March and April usually take the Panhandles on a roller coaster ride
of wild swings in temp and weather, but this year's coaster has been
a fairly gentle ride and will continue that way the next 7 days.
The ride will however reach the highest peak temp-wise so far
this spring by late week, with many areas finally cracking through
for some 80 plus degree weather. After a few possible storms this
afternoon in northeast parts of the combined Panhandles, precip
chances will disappear again for the foreseeable future. The Gulf
of Mexico looks to open back up for business beginning late week
and moisture return will begin to increase across the southern
Plains as a wrn upr trough begins to set up. However, we're
likely going to be on the wrong side of the dryline as we often
are this time of year.

Tonight through Monday Morning...Tough wind forecast tonight,
wish someone could tell us how much of the model progged 50-60kt
jet at 2kft will be able to mix to the sfc. Overall, went higher
than any raw model output on winds overnight and especially Mon
morning. With most models indicating those 50+ kt winds beneath
the post-frontal isothermal layer, especially in NE sections of
the area, have some concern for a few rogue High Wind Warning-
level gusts. For the most part though think 25-35G55 MPH will be
more common and plan to hold with the Wind Advisory issued earlier
today.

Monday afternoon through Saturday...Highs will be cool Monday,
about normal Tuesday, warmer Wednesday, warmer Thursday, and then
should remain well above average through the weekend with
widespread 80s and maybe even a few 90s possible at some point.
The middle part of this week should have fairly light winds
before the winds start picking back up Fri into next weekend. With
southwest upr flow crossing those big tall rocky things to our
west, we should see off and on high clouds all week.

.FIRE WEATHER...

After critical fire weather conditions slack off later tonight, we
will be predominately concern-free fire weather-wise through
Thursday.  Though there are no synoptically-evident fire outbreak
patterns noted in the next 7 days, a return to critical fire weather
conditions looks pretty likely by late week toward the weekend.

Simpson
&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                40  56  30  62  35 /   5   0   0   0   0
Beaver OK                  39  50  29  62  31 /  40  10   0   0   0
Boise City OK              35  51  26  60  28 /  20   0   0   0   0
Borger TX                  43  55  32  64  37 /  10   0   0   0   0
Boys Ranch TX              39  58  28  65  33 /   5   0   0   0   0
Canyon TX                  39  57  29  63  34 /   5   0   0   0   0
Clarendon TX               43  58  32  64  36 /   5   0   0   0   0
Dalhart TX                 36  55  26  62  29 /   5   0   0   0   0
Guymon OK                  37  52  29  62  31 /  30   5   0   0   0
Hereford TX                38  58  28  64  34 /   0   0   0   0   0
Lipscomb TX                43  51  31  62  34 /  40   5   0   0   0
Pampa TX                   41  54  31  62  35 /  20   0   0   0   0
Shamrock TX                44  57  35  64  35 /  10   0   0   0   0
Wellington TX              46  61  35  65  37 /   5   0   0   0   0

&&

.AMA Watches/Warnings/Advisories...
TX...Wind Advisory from 9 PM this evening to noon CDT Monday for the
     following zones: Collingsworth...Deaf Smith...Donley...
     Gray...Hansford...Hemphill...Lipscomb...Ochiltree...
     Oldham...Potter...Randall...Roberts...Wheeler.

     Red Flag Warning until 6 AM CDT Monday for the following zones:
     Armstrong...Carson...Dallam...Deaf Smith...Hansford...
     Hartley...Hutchinson...Moore...Oldham...Potter...Randall...
     Sherman.

     Wind Advisory until noon CDT Monday for the following zones:
     Armstrong...Carson...Dallam...Hartley...Hutchinson...
     Moore...Sherman.

     High Wind Warning until 9 PM CDT this evening for the following
     zones: Deaf Smith...Oldham...Potter...Randall.

OK...Wind Advisory from 9 PM this evening to noon CDT Monday for the
     following zones: Beaver...Cimarron...Texas.

     Red Flag Warning until 9 PM CDT this evening for the following
     zones: Cimarron...Texas.

&&

98/9
Hazardous weather outlook, Mar 18, 2:59 PM CST, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
359 PM CDT Sun Mar 18 2018

OKZ001>003-TXZ001>020-191200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
359 PM CDT Sun Mar 18 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Windy conditions and critical fire weather will continue through
much of the night for most of the area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Elevated to critical fire weather conditions are possible Monday,
Thursday, Friday, and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated to critical fire weather conditions Monday, Thursday,
Friday, and Saturday.

Simpson

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Potter

When
March 18, 6:15 PM CST to March 19, 12:00 PM CST
Where
Potter forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745836.